Minnesota, 2013Heavy Snow in Minnesota, March 4 to 5, 2013
March 4 to 5, 2013 · NWS ARX · 7 events in 7 counties and zones
A slow moving storm system tracked from the Dakotas into the Ohio River Valley from March 4th through the 6th. This system brought two rounds of snow to the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system tracked from the Dakotas into the Ohio River Valley from March 4th through the 6th. This system brought two rounds of snow to the region. The first round hit during the morning of the 4th and dropped up to 3 inches of snow. The second and heavier round, dumped an additional 4 to 8 inches during the evening of the 4th into the morning of the 5th. All together from the two rounds of snow, most of southeast Minnesota received between 5 and 11 inches of snow. The highest reported total was 10.7 inches east of Spring Valley (Fillmore County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 3, 11:30 PM CST, 3 hours earlier.
Area forecast discussion, Mar 3, 11:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CST SUN MAR 3 2013
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
255 PM CST SUN MAR 3 2013
FORECAST CONCERN REMAINS CENTERED ON THE IMPENDING WINTER STORM FROM
LATE TONIGHT THROUGH TUESDAY...WITH RESULTANT PLACEMENT OF HEAVIEST
SNOW AND AMOUNTS.
18Z SURFACE ANALYSIS SHOWS A RIDGE OF HIGH PRESSURE ACROSS EASTERN
WISCONSIN. SKIES WERE MOSTLY CLEAR ACROSS THE MUCH OF THE
REGION...WITH VISIBLE SATELLITE IMAGERY SHOWING SOME HIGH CLOUDS
SPREADING EASTWARD ACROSS MINNESOTA.
ALTHOUGH 03.12Z MODELS ARE IN BETTER AGREEMENT IN HANDLING THE
SYSTEM OVER THE NEXT SEVERAL DAYS...THERE STILL DOES REMAIN SOME
DIFFERENCES AS GFS HAS SHIFTED ITS FOCUS FURTHER EAST WITH SECOND
WAVE OF PRECIPITATION MONDAY NIGHT AND TUESDAY...WITH ITS FOCUS
SIMILAR TO THAT OF THE NAM MAINLY EAST OF THE MISSISSIPPI RIVER.
HOWEVER...GEM AND 03.00Z ECMWF KEEPS THE FOCUS TO THE WEST OF THE
RIVER...BUT DOES GENERATE MORE QPF ACROSS THE NORTHEAST ZONES.
03.09Z SREF PLUME DIAGRAMS ALSO SHOWING QUITE A SPREAD. FOR EXAMPLE
AT KLSE THE SPREAD RANGED FROM 6 INCHES TO 21INCHES AND THE COBB
OUTPUT RANGING FROM A FOOT IN THE NAM TO 8 INCHES IN THE GFS. USED A
BLEND APPROACH. OVERALL SYSTEM LOOKS TO BE A 2 PARTER...WITH THE
INITIAL SNOW LATE TONIGHT INTO MONDAY AND THEN ANOTHER SURGE MONDAY
NIGHT INTO TUESDAY.
IN THE NEAR TERM...SURFACE HIGH SLIDES EAST TONIGHT AS POTENT
SHORTWAVE TROUGH DROPS INTO THE NORTHERN PLAINS. CLOUDS WILL SPREAD
ACROSS THE REGION...WITH A BAND OF 800MB-700MB FRONTOGENESIS NOSING
INTO SOUTHERN MINNESOTA AND NORTHERN IOWA TONIGHT. EXPECT SNOW TO
BREAK OUT IN THIS AREA AND THEN SLOWLY SHIFT EASTWARD TOWARDS THE
MISSISSIPPI RIVER BY 12Z AS THE PRECIPITATION SHIELD RUNS INTO THE
DRY EASTERLY FLOW.
THE SNOW WILL SPREAD EASTWARD MONDAY AND TAPER OFF SOMEWHAT DURING
THE AFTERNOON HOURS. AREAS NORTH OF INTERSTATE 94 WILL STILL SEE THE
DRY FETCH OF AIR A WITH NOT MUCH OF ANY ACCUMULATION EXPECTED ACROSS
CLARK AND TAYLOR COUNTIES. LIFT INCREASES AGAIN MONDAY NIGHT AND
LASTS INTO TUESDAY AS MAIN SHORTWAVE/SURFACE LOW APPROACHES FROM THE
NORTHWEST. A SURGE OF GULF MOISTURE ALONG WITH STRONG LIFT WILL
AGAIN RESULT IN PERIODS OF MODERATE TO HEAVY SNOW ACROSS THE REGION.
AS MENTIONED EARLIER...GFS HAS TRENDED A LITTLE FURTHER EAST AND
THUS RAISED PROBABILITIES IN AREAS NORTH AND EAST OF INTERSTATE 94.
WITH GFS AND NAM COBB OUTPUT INDICATING THE POTENTIAL FOR GREATER
THAN 6 INCHES OF SNOW IN THESE AREAS DID HOIST THE WINTER STORM
WATCH FOR THOSE AREAS. MODELS HAVE BEEN VERY CONSISTENT FURTHER WEST
AND THUS WENT AHEAD AND UPGRADED THE WATCH TO A WARNING. THE SNOW IS
EXPECTED TO WIND DOWN LATER TUESDAY AFTERNOON AND ESPECIALLY TUESDAY
NIGHT. WITH THE PRESSURE GRADIENT TIGHTENING COULD SEE SOME AREAS OF
BLOWING SNOW OVER THE HIGHER TERRAIN AREAS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA. OVERALL EXPECTING BETWEEN 9 TO 13 INCHES IN THE
WARNING AREA. AS MENTIONED EARLIER WITH STILL SOME UNCERTAINTY ABOUT
THE NORTHEAST WILL HOLD ONTO THE WATCH AT THIS TIME AS 03.12Z ECMWF
KEEPS BULK OF SNOW SOUTH AND WEST OF THE WATCH AREA AND THIS AREA
MAY END UP IN AN ADVISORY. ALL IN ALL EXPECT A LONG DURATION
SNOWFALL.
SURFACE HIGH AND UPPER RIDGING THEN BUILDS IN FROM THE WEST LATE
TUESDAY NIGHT AND WEDNESDAY. ANY LINGERING SNOW WILL TAPER OFF
TUESDAY NIGHT WITH MAINLY CLEAR SKIES EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT.
OVERALL...TEMPERATURES LOOK TO BE IN THE UPPER 20S TO LOWER 30S FOR
HIGHS MONDAY THROUGH WEDNESDAY.
.LONG TERM...THURSDAY THROUGH SUNDAY
255 PM CST SUN MAR 3 2013
UPPER RIDGE REMAINS IN PLACE THURSDAY WITH A WEAK SHORTWAVE TRACKING
ALONG THE CANADIAN BORDER THURSDAY NIGHT AND WILL BRING A LOW END
CHANCE FOR SNOW ACROSS THE FAR NORTH. OTHERWISE...TROUGH DIGS ACROSS
THE WESTERN CONUS WITH FLOW BECOMING MORE SOUTHWESTERLY OVER THE
UPPER MIDWEST/GREAT LAKES REGION FRIDAY THROUGH SUNDAY. BOTH THE GFS
AND ECMWF PUSH A FRONTAL BOUNDARY THROUGH THE FORECAST AREA FRIDAY
NIGHT AND SATURDAY AND THEN SOUTH OF THE AREA BY SUNDAY. ENERGY WITH
THE WESTERN TROUGH REMAINS WEST OF THE AREA ACROSS THE PLAINS...BUT
WITH WARM ADVECTION AHEAD OF IT CANNOT RULE OUT SOME LIGHT
PRECIPITATION AND HAVE INCLUDED LOW END PROBABILITIES ACROSS THE
SOUTH ON SUNDAY. AS FOR TEMPERATURES IT LOOKS LIKE A SLOW WARMING
TREND WITH HIGHS TOPPING OFF IN THE UPPER 30S TO LOWER 40S FROM
FRIDAY THROUGH SUNDAY AND THUS ANY PRECIPITATION THAT WOULD FALL
MAYBE IN THE FORM OF RAIN OR SNOW.
&&
.AVIATION...
1130 PM CST SUN MAR 3 2013
VERY CHALLENGING FORECAST FOR THE NEXT 24-36 HOURS.
SHORTWAVE TROUGH SPAWNING AN AREA OF SNOW/MIXED PCPN OVER SOUTHWEST
MN/WESTERN IA. MUCH DRIER AIR CLOSER TO THE TAF SITES THOUGH...PER
00Z DVN/MPX SOUNDINGS...AND THIS WILL NEED TO COOL AND
SATURATION...WHICH MAKES -SN THE PCPN TYPE LOCALLY. HOWEVER...THERE
IS A LOT OF SATURATION THAT NEEDS TO BE ACCOMPLISHED...AND THE MESO
MODELS ALONG WITH THE LATEST NAM/GFS RUNS CONTINUE TO DEPICT A
DIMINISHING TREND IN INTENSITY AND AREAL COVERAGE OF THE PCPN BAND.
WILL DELAY ONSET OF VSBY RESTRICTING -SN BASED ON THIS. AMOUNTS
WON/T BE MUCH TODAY AS A RESULT. ABOUT 1 TO 2 AT KRST...PERHAPS UP
TO AN INCH AT KLSE. THE CAVEAT HERE IS SOME OF THE MESO MODELS
SUGGEST CONVECTIVE ELEMENTS POST THIS SNOW BAND. IF THESE WOULD MOVE
IN...AN INCH IN AN HOUR WOULD BE POSSIBLE...ALONG WITH 1SM VSBYS.
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN TAFS AT THIS TIME. CIGS
SHOULD CONTINUE TO LOWER THROUGH THE DAY THOUGH.
A STRONGER UPPER LEVEL SHORTWAVE WILL MOVE IN FOR MONDAY
NIGHT...IMPACTING THE REGION THROUGH TUESDAY. THIS SYSTEM WILL PACK
MORE OF A PUNCH...WITH HIGH SNOW RATES/SNOW FALL AMOUNTS. LIFR/IFR
CIGS ARE EXPECTED ON TUE...WITH VSBYS 1/2 TO 1 1/2SM IN SN. WINDS
WILL BLOW AND DRIFT MUCH OF THE SNOW...FURTHER LOWERING VSBYS AND
IMPACTING RUNWAY CLEARING OPERATIONS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
255 PM CST SUN MAR 3 2013
WI...WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
WIZ032-033-041-053>055-061.
WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON FOR WIZ017-029-034-042>044.
MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
FOR MNZ079-086-087-094-095.
WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
MNZ088-096.
IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
FOR IAZ008-009-018-019.
WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
IAZ010-011-029-030.
&&
SHORT TERM...RABERDING
LONG TERM....RABERDING
AVIATION.....RIECKHazardous weather outlook, Mar 3, 3:26 PM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CST SUN MAR 3 2013
IAZ008-009-018-019-MNZ079-086-087-094-095-041200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
326 PM CST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.
.DAY ONE...THROUGH TONIGHT
A WINTER STORM WARNING GOES INTO EFFECT AT MIDNIGHT TONIGHT. EXPECT
SNOW TO DEVELOP AROUND MIDNIGHT WITH 2 TO 3 INCHES BY SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING CONTINUES INTO THE DAY TUESDAY AND SNOW IS
EXPECTED TO PERSIST INTO THE DAY TUESDAY. THE SNOW COULD BE HEAVY AT
TIMES MONDAY MORNING AS WELL AS MONDAY NIGHT INTO TUESDAY. SNOWFALL
TOTALS OF 9 TO 13 INCHES ARE EXPECTED. BLOWING AND DRIFTING OF SNOW
IS POSSIBLE WITH EASTERLY WINDS GUSTING BETWEEN 20 AND 25 MPH AT
TIMES MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AMOUNTS WILL BE APPRECIATED TONIGHT THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED AT THIS TIME.
IAZ010-011-029-030-MNZ088-096-WIZ032-033-041-053>055-061-041200-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-LA CROSSE-
RICHLAND-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
326 PM CST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN
.DAY ONE...THROUGH TONIGHT
LIGHT SNOW MAY DEVELOP LATE TONIGHT...THOUGH SNOWFALL AMOUNTS WILL
GENERALLY BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING IS IN EFFECT MONDAY INTO TUESDAY. SNOW IS
EXPECTED FROM MONDAY INTO TUESDAY...WHICH COULD BE HEAVY AT TIMES
MONDAY NIGHT INTO TUESDAY. SNOWFALL TOTALS OF 9 TO 13 INCHES ARE
EXPECTED. BLOWING AND DRIFTING OF SNOW IS POSSIBLE WITH EASTERLY
WINDS GUSTING TO 20 MPH AT TIMES MONDAY AND TUESDAY. THIS IS
ESPECIALLY TRUE FOR THE OPEN AREAS AND RIDGE TOPS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AMOUNTS WILL BE APPRECIATED MONDAY THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED AT THIS TIME.
WIZ017-029-034-042>044-041200-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
326 PM CST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
INTO CENTRAL WISCONSIN
.DAY ONE...THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WATCH IS IN EFFECT MONDAY NIGHT FOR THE POSSIBILITY
OF 4 TO 8 INCHES OF SNOW. THE HIGHER AMOUNTS ARE EXPECTED MAINLY
ALONG AND WEST OF THE INTERSTATE 94 CORRIDOR. THERE REMAINS
UNCERTAINTY ON THE PLACEMENT OF THIS BAND...WHICH COULD SHIFT EAST.
THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR FUTURE FORECASTS
FOR POSSIBLE WINTER STORM WARNINGS OR ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AMOUNTS WILL BE APPRECIATED MONDAY THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED AT THIS TIME.
AJ/ZT
Heavy Snow, Mower
- When
- March 4, 2:30 AM CST to March 5, 1:00 PM CST
- Where
- Mower forecast zone
- Reported by
- Public
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 6 and 10 inches of snow across the county. The highest reported total was 10 inches in Grand Meadow.
Heavy Snow, Dodge
- When
- March 4, 4:00 AM CST to March 5, 1:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Public
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 6 and 8 inches of snow across the county. The highest reported total was 8 inches just south of Claremont.
Heavy Snow, Fillmore
- When
- March 4, 5:00 AM CST to March 5, 2:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 7 and 11 inches of snow across the county. The highest reported total was 10.7 inches east of Spring Valley.
Heavy Snow, Olmsted
- When
- March 4, 5:00 AM CST to March 5, 1:00 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Public
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 8 and 10 inches of snow across the county. The highest reported total was 9.5 inches northeast of Rochester.
Heavy Snow, Wabasha
- When
- March 4, 6:00 AM CST to March 5, 2:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Public
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 8 and 9 inches of snow across the county. The highest reported total was 8.5 inches south of Zumbro Falls.
Heavy Snow, Houston
- When
- March 4, 10:00 PM CST to March 5, 2:30 PM CST
- Where
- Houston forecast zone
- Reported by
- Public
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 7 inches of snow across the county. The highest reported total was 6.6 inches just outside of La Crescent.
Heavy Snow, Winona
- When
- March 4, 10:00 PM CST to March 5, 2:30 PM CST
- Where
- Winona forecast zone
- Reported by
- Public
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 9 inches of snow across the county. The highest reported total was 9 inches in Winona.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, March 4, 2013$3.0 million · 1 event
- High Surf in Hawaii, March 4 to 5, 201313 events
- Winter Storm in Iowa, March 4 to 5, 201313 events
- Heavy Snow in Minnesota, March 4 to 5, 201311 events
- High Wind in South Dakota, March 4, 201359 kt wind · 11 events
- Strong Wind in Louisiana, March 4, 2013$15,000 · 2 events
- Heavy Snow in Wisconsin, March 4 to 5, 20139 events
- Winter Storm in Illinois, March 4 to 6, 20138 events
- Heavy Snow in Iowa, March 4 to 5, 20137 events
- Frost and Freeze in Florida, March 4, 20135 events
- Winter Storm in Wisconsin, March 4 to 5, 20135 events
- Strong Wind in Mississippi, March 4 to 5, 2013$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435029, 435026, 435027, 435031, 435033, 435028, 435034.